Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2024, 5:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2024, 5:34 PM PDT (00:34 UTC)
- Expired
- Jul 18, 2024, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:24 PM PDT | FLASH FLOOD | 14 Nnw Baker, CA | California Highway Patrol reports vehicle stranded in rising water with water up to the ignition. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 3132 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
666
WGUS55 KVEF 190034
FFWVEF
CAC071-190345-
/O.NEW.KVEF.FF.W.0017.240719T0034Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
534 PM PDT Thu Jul 18 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 845 PM PDT.
* At 534 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain on Highway 127 north of Baker. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 127 between mile markers 15 and 19
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM3 follow-up statements
940
WGUS75 KVEF 190121
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
621 PM PDT Thu Jul 18 2024
CAC071-190345-
/O.CON.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
621 PM PDT Thu Jul 18 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 621 PM PDT, Doppler radar indicated that rain had ended on
Highway 127 north of Baker. However, radar estimated that up to an
inch of rain had fallen in the wash which crosses the highway near
mile marker 15, and flash flooding could still be ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of San Bernardino County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM121
WGUS75 KVEF 190154
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
654 PM PDT Thu Jul 18 2024
CAC071-190345-
/O.CON.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
654 PM PDT Thu Jul 18 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 654 PM PDT, Rain had ended on Highway 127 north of Baker.
However, flash flooding is still occurring. At 645 PM PDT, a vehicle
was stuck in the water between mile markers 15 and 16, and the water
was reportedly still rising.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of San Bernardino County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM992 WGUS75 KVEF 190337 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 837 PM PDT Thu Jul 18 2024 CAC071-190347- /O.EXP.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 837 PM PDT Thu Jul 18 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR SAN BERNARDINO COUNTY... Water had begun to recede on Highway 127, and flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612 $$ CM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:15 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 2:15 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 215 PM PDT Thu Jul 18 2024 .SYNOPSIS...Hot temperatures will continue with temperatures climbing into the weekend. Daily thunderstorm chances will continue as well, especially across the higher terrain, mainly for Mohave County and the southern Great Basin, although there continues a slight chance of thunderstorm activity in the Las Vegas Valley. && .SHORT TERM...Tonight through Sunday Showers and Thunderstorms will diminish after sunset this evening. High pressure drifting westward has and will continue to keep monsoon moisture underneath it. This moisture will keep chances of thunderstorms each afternoon through the weekend for Mohave County and the southern Great Basin. The Las Vegas Valley and areas south and east will see a lesser chance of storms and this clearing will allow for hotter temperatures. An Excessive Heat Warning is in place for the Colorado River zones and Southern Mohave/San Bernardino Counties on Friday, expanding to Las Vegas and the lower elevations of San Bernardino County and Death Valley for Saturday and Sunday. .LONG TERM...Monday through Thursday Monsoon moisture increases Monday across the area, bringing an increased chance for thunderstorms over a larger area, spreading westward to include much of the CWA. PWAT values of 1.5" are possible by Tuesday for Clark County which will make flash flooding a greater concern with storms that do form. Storms are possible each afternoon through the forecast period. On top of the monsoon activity, heat will continue through next week with temperatures 5-10 degrees above normal for this, climatologically the hottest time of the year. A large trough of low pressure will move into the Pacific Northwest later in the week, and may eventually bring some relief from the heat. However, there is uncertainty as to its evolution at this time. As such there is low confidence in its timing and impacts. && .AVIATION...For Harry Reid... Showers and thunderstorms will begin to form in the higher terrain to the west and south of the Las Vegas Valley around 19Z. As thunderstorm activity spreads into the valley, expect strong gusty winds from their direction. The direction will likely favor the southwest due to terrain-driven activity, but could ultimately come from any direction that storms form this afternoon. Shower and thunderstorm chances diminish after sunset, with winds returning to diurnal patterns through the evening and overnight hours. A return of thunderstorms Friday afternoon will begin over the western and southern mountains, with less than 20 percent chance of formation over the terminal. For the rest of southern Nevada, northwestern Arizona, and southeastern California... Thunderstorms expected at and around all TAF sites this afternoon, with best chances between 19Z and 03Z. Expect strong, gusty winds from the direction of storms, particularly near Las Vegas Valley TAF sites and KDAG where gusts over 35 kts will be possible. Winds return to diurnal trends overnight. Shower and thunderstorm chances will return Friday afternoon, with impacts expected at all TAF sites including heavy rain and locally strong wind gusts. && && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Berc AVIATION...Soulat For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 18, 1:24 PM PDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
124 PM PDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Flash Flood 1 SSE Sam Boyd Stadium 36.08N 115.01W
07/18/2024 Clark NV Trained Spotter
Trained spotter reports flooding with a
couple of inches flowing in the streets and
water accumulating in backyards.
&&
MSLocal storm report, Jul 18, 1:49 PM PDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
149 PM PDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Tstm Wnd Gst 1 S Sam Boyd Stadium 36.07N 115.02W
07/18/2024 M60 MPH Clark NV Mesonet
North Henderson sensor gusted to 60 mph due
to a nearby thunderstorm at 1310.
&&
VARIANNearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.